A high cholesterol reading despite healthy habits needs review
DEAR DR. ROACH: I am a 52-year-old female. During my annual exam this year, my fasting cholesterol came back at 217. I usually come in around 170-180. I am not overweight, do not smoke, eat well (not lot of fatty foods) and exercise on a daily basis by walking 1.5-2 miles. In the note given to me by my doctor, she stated to start practicing better habits to reduce the level, except I am already doing it. My mom does have some signs of heart disease at 75. Am I at risk? What other things could I be doing to reduce this number? -- M.L.M.
ANSWER: It is wise not to get too upset about a single reading, especially when multiple readings have been less concerning. Like all body functions, cholesterol levels change somewhat from day to day and even within the same day. Eating well and exercising regularly are good pieces of advice, but if you are already doing so, then your doctor should carefully evaluate your risk to decide whether medication is appropriate.
This means looking at several cholesterol results -- and the different types of cholesterol, especially HDL and LDL. I would be very surprised to find your risk high enough to recommended medication, even with a mom with heart disease at 75, which is not a major risk factor.
DEAR DR. ROACH: In November 2018, I was prescribed a steroid inhaler to combat a lung and throat irritation. I accidentally inhaled a toxic spray I was using to clean the inhaler. It was not directly sprayed, but rather I inhaled the fumes when they blew back into my face. I do not know what the substance was, as the bottle was unlabeled.
A local pulmonologist prescribed a steroid inhalant, and I overextended the usage period of six and a half weeks. I continued using it because it offered me relief. Consequently, my body became addicted to the steroids. Since August 2020 I have tried unsuccessfully to wean myself off the steroids but have been unable to do so. Currently I am using one puff of 100 mcg of Asmanex HFA per actuation twice a day, a total of 200 mcg. I would like to come off the steroids completely. Any advice or suggestion would be heartily appreciated. -- L.V.
ANSWER: Since inhaled corticosteroids do not cause physiological dependence, I think your premise is wrong and the real issue is that you have an as-yet-undiagnosed lung condition. You continue to have symptoms when not on the steroids. The most common condition for this is asthma, but there are a many other less-common conditions. Chronic obstructive pulmonary disease would be a consideration if you were ever a smoker or had a history of occupational exposure.
I am not sure whether the spray to your face of the cleaning solution has anything to do with your current symptoms. I think another visit with your pulmonologist -- a lung expert -- is appropriate. Get some further testing of why you continue to have symptoms. I suspect a set of X-rays and breathing tests are in your future.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All Rights Reserved